Join 3,368 readers in helping fund MetaFilter (Hide)


Will Zoloft side effects subside?
August 13, 2011 5:07 PM   Subscribe

After 3 weeks on 75 mg of zoloft (previously was on 50 mg) the side effects are helping with my intense anxiety. In fact, I'm pretty apathetic. I'm also having difficulty sleeping and then difficulty waking up, to the point that I slept well into the afternoon today (very unusual for me). I find myself clenching my jaw and rather jittery. And I feel strangely separated from reality, as if I'm in a fog. As hard as it is to fall asleep I feel like I'm fighting sleep all day. Has anyone experienced these symptoms but stayed on the medication and found that they were able to stabilize?
posted by bunderful to Health & Fitness (12 answers total) 1 user marked this as a favorite
 
Data point: I spent three of the worst months of my life on Zoloft, experiencing the symptoms that you're describing. I could sleep for literally twenty hours a day, and at one point slept for two days straight, waking up only to use the bathroom. When I was awake, though, I was jittery and unfocused, and I felt like I couldn't think straight.

Over the time I was on it, the symptoms decreased, but never went away. Less than about twelve hours of sleep was impossible, and once I'd fallen asleep, I couldn't wake up before that, and would sleep through multiple alarms. I became more able to focus on things, but never as easily or as well as I could when I wasn't on Zoloft.

It's possible that given another three months, the symptoms would have dropped off, but I wasn't willing to wait that long to find out.
posted by MeghanC at 6:14 PM on August 13, 2011


Everyone is different and everyone's reactions to medications is different. That said, I've been on Zoloft (50mg) for a while now and the first three or four days I was on it, I felt like you describe here. I talked to my doctor and my pharmacist and they both suggested I switch to nighttime dosing and it has made all the difference. When the medicine kicks in, I zonk out for a solid 7 to 8 hours. I wake up quite a bit more slowly than I used to (I used to pop right up; now it takes about 10 minutes to wake up) but I'm not tired during the day (not any more than a busy mom of two) and I'm not in a fog anymore.

Talk to your doctor/pharmacist and see what they think. Zoloft may not be the right medication for you or it may work for you if you use a different dosing schedule.
posted by cooker girl at 6:25 PM on August 13, 2011


I have been on Zoloft for nearly a year now and experienced none of those side effects.

It's entirely possible -- (I am not a doctor; even if I were, this posting would not make me your doctor) -- that Zoloft and you might not be a good match.

What does your psychiatrist have to say?
posted by jason's_planet at 6:27 PM on August 13, 2011


I spoke with my doctor yesterday and we agreed that I would try exercising to see if that helped with the muscle tension and sleep issues. She said to give it another couple of weeks and then come back, and of course if the symptoms become too difficult to manage I should see her right away. I'm not sure I can handle 2 more weeks of this. But neither do I want to return to crippling anxiety.
posted by bunderful at 6:33 PM on August 13, 2011


Data point: I tried Zoloft for two weeks, and it made me suicidal. I wasn't willing to wait to see if it would "try to stabilize". Sorry that's not more helpful, but as people are saying everyone seems to react to it differently.
posted by Melismata at 7:55 PM on August 13, 2011


Another data point: I had a strong feeling of the fog lifting between the third and fourth weeks after starting Zoloft. Taking my daily dose late in the evening really helped me sort out my sleep schedule. I still do much better with a morning coffee, but doesn't everybody? I hope things work out as well for you.
posted by beandip at 8:11 PM on August 13, 2011


Another data point: At 50 mg, I had sore jaw muscles from involuntary teeth clenching. At 100 mg, the clenching disappeared. (Go figure.)
posted by exphysicist345 at 9:17 PM on August 13, 2011


I started zoloft 20 mg/day while running 5 miles at a time 3 times a week, I still had the symptoms you describe. I was taking it for anxiety attacks and general anxiety. I would sleep/eat a lot while being unable to fall asleep at night.

All of the side effects went away after about 2-3 months, though my lowered sex drive stayed throughout my entire use of it. Also, my muscles stayed tense, but the tension lowered greatly over time.

I weaned off of it after a year, and aside from some recently unsettling things that have caused a little depression I have had no issues.
posted by thegmann at 10:13 PM on August 13, 2011


I was on zoloft for three years, although I nearly quit two weeks in. It was like I was taking sleeping pills 24/7. I *literally* fell asleep upright in my office chair, several times. It was a nightmare. After I was on my targeted dosage for a couple of days, the symptoms disappeared. Until you posted, I had completely forgotten about that.. so it may stop.

Clearly you're having what seems to be a fairly common initial side-effect to zoloft, although you don't know if this will go on for you. I'm grateful that my doc said to stick with it another week, although that week sucked. It may stay like this for you, but you won't know if you quit now. Judgement call on this one. Sounds like you and your doc are communicating well enough so you can get to see her quickly if you need to go off of it for this.

I hope it works out for you.
posted by Lullen at 11:43 PM on August 13, 2011


Thanks, everyone - this is really helpful. I guess I'll stick it out a while longer and see if things improve.
posted by bunderful at 8:55 AM on August 14, 2011


Also, it may help to know that even if Zoloft doesn't work out, there are other drugs and treatments out there that may be a better match for your particular body chemistry.

It sucks, I know. But hang in there!
posted by Kibby at 9:01 PM on August 14, 2011


A day or two after posting I began to feel less foggy. Still some difficulty sleeping, but otherwise fine. Whew! Thanks for all the info!
posted by bunderful at 4:10 PM on August 16, 2011 [1 favorite]


« Older Grout sealants that will repel...   |  Looking to get a product produ... Newer »
This thread is closed to new comments.